Drug poisoning

Poisons are substances that can cause temporary or permanent damage if too much is absorbed by the body. Poisons can be swallowed, inhaled, injected or absorbed through the skin.

Someone can get drug poisoning from taking an overdose of prescribed drugs, over the counter drugs, or illegal drugs.

But the effects will be different depending on the type of drug and how the person has taken it, such as by swallowing, inhaling or injecting.

Watch our video - what to do if someone has swallowed a poison

What to look for - Drug poisoning

If you think someone may have drug poisoning, these are 10 common things to look for:

  1. 1. Stomach pain, nausea and vomiting
  2. 2. Sleepiness leading to unresponsiveness
  3. 3. Confusion and deliriousness
  4. 4. Excitable hyperactive behaviour
  5. 5. Sweating
  6. 6. Shaking hands
  7. 7. Hallucinations they may claim to 'hear voices' or 'see things'
  8. 8. Unusually slow or fast pulse
  9. 9. Unusually small or large pupils
  10. 10. Needle marks which may be infected

What you need to do - Drug poisoning

• Call 999 or 111 for medical help.

• If they’re responsive, help them into a comfortable position and ask them what they’ve taken.

• Gather as much information as you can. While you wait for help to arrive, look for any packaging or containers that will help identify the drugs.

• Keep checking their breathing, pulse and level of response.

• If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who’s become unresponsive.

• Never try to make them vomit, but if they vomit naturally then put some of this into a bag or container and give it to the ambulance – this may help them identify the drug.

Book a first aid course

With thousands of training courses across the country, be the difference between a life lost and a life saved and book now.

Find your course